Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Topeka, KS

March 21, 201411 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 21, 2014, 3:44 AM CDT for 11 counties in Kansas. It took effect at Mar 21, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 3:44 AM CDT (08:44 UTC)
In effect from
Mar 21, 2014, 1:00 PM CDT
Expired
Mar 21, 2014, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3793 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WWUS83 KTOP 210844
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI MAR 21 2014

...EXTREME FIRE WEATHER CONDITION THIS AFTERNOON AND EARLY THIS EVENING...

.NORTHERLY WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30
MPH THIS AFTERNOON. DEEPER MIXING WILL CAUSE SURFACE DEWPOINTS TO
DROP INTO THE UPPER TEENS TO LOWER 20S AS AFTERNOON HIGHS CLIMB
INTO THE LOWER TO MID 60S. THIS WILL CAUSE THE MINIMUM RELATIVE
HUMIDITIES TO DROP TO 18 TO 20 PERCENT ACROSS THE WARNING AREA.

KSZ008>010-020>023-034>037-211645-
/O.NEW.KTOP.FW.W.0007.140321T1800Z-140322T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-
344 AM CDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS...AND VERY 
DRY FUELS FOR NORTH CENTRAL...PORTIONS OF NORTHEAST AND PORTIONS
OF EAST CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS AND VERY DRY
FUELS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 
  DICKINSON... FIRE WEATHER ZONE 036 GEARY AND FIRE WEATHER ZONE 
  037 MORRIS.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THE NORTHERLY WINDS WILL INCREASE EARLY THIS AFTERNOON
  WITH THE HIGHEST WIND GUSTS OCCURRING BY MID AND LATE AFTERNOON.
  MINIMUM RELATIVE HUMIDITIES WILL OCCUR BY MID AND LATER AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* TEMPERATURES...IN THE LOWER TO MID 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY.
  THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO
  CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
667 
WWUS83 KTOP 211635
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CDT FRI MAR 21 2014

...EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY THIS
EVENING...

.NORTHERLY WINDS WILL INCREASE BETWEEN 15 TO 25 MPH WITH GUSTS TO
30 MPH THIS AFTERNOON. DEEPER MIXING WILL CAUSE SURFACE DEWPOINTS
TO DROP INTO THE UPPER TEENS TO LOWER 20S AS AFTERNOON HIGHS CLIMB
INTO THE LOWER TO MID 60S. THIS WILL CAUSE THE MINIMUM RELATIVE
HUMIDITIES TO DROP TO 18 TO 20 PERCENT ACROSS THE WARNING AREA.

KSZ008>010-020>023-034>037-220100-
/O.CON.KTOP.FW.W.0007.140321T1800Z-140322T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-
1135 AM CDT FRI MAR 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS...AND VERY DRY
FUELS FOR NORTH CENTRAL...PORTIONS OF NORTHEAST AND PORTIONS OF
EAST CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER 
  ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE 
  WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE 
  WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... 
  FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 
  DICKINSON... FIRE WEATHER ZONE 036 GEARY AND FIRE WEATHER ZONE 
  037 MORRIS.

* WINDS...NORTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THE NORTHERLY WINDS CONTINUE TO INCREASE THIS
  AFTERNOON WITH THE HIGHEST WIND GUSTS OCCURRING BY MID AND LATE
  AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL OCCUR BY MID
  AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...LOW 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. 
  THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO 
  CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
552 
WWUS83 KTOP 220100
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT FRI MAR 21 2014


KSZ008>010-020>023-034>037-220200-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-140322T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-
800 PM CDT FRI MAR 21 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE
HUMIDITY AND GUSTY WINDS FOR NORTH CENTRAL AND A PART OF NORTHEAST KANSAS.

RELATIVE HUMIDITY HAS RISEN ABOVE 20 PERCENT ACROSS THE WARNED
AREA. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:35 AM CDT, 9 minutes earlier.

Area forecast discussion, Mar 21, 3:35 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT Fri Mar 21 2014

.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT FRI MAR 21 2014

An upper level trough will move east across the northern plains and
upper Midwest Today. This will cause a cold front across central NE
early this morning to move southward across the CWA during the
morning hours. The front will go through dry without much in the way
of cloud cover. The BKN Cirrus overcast across the southern half of
the CWA should shift southward through the afternoon hours.

Highs Today will be about 10 degrees cooler than Thursday's highs,
with highs in the lower to mid 60s. north winds will increase to 15
to 20 MPH with gusts of 30 MPH by afternoon.

High and mid level clouds will increase through the night as the
north winds diminish after sunset. Overnight lows will range from
the upper 20s to mid 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 331 AM CDT FRI MAR 21 2014

The Strong Canadian high pressure system over the northern plains
will continue to filter unseasonably cold air into the cwa through
the weekend and into the first part of next week. Highs Saturday
through next Tuesday will commonly be in the 40s...although some
readings in the upper 30s are expected near and north of I 70 with
lows in the 20s.

At this time...think the precip Saturday and Sunday will remain
west and south of the county warning area (cwa). However...with
the approach and passage of the next northwest flow shortwave
trough late Sunday night into Monday...increasing warm air
advection....isentropic lift/frontogenetical forcing to the
northwest of the cwa will spread/develop southeastward into the
cwa through the day Monday...exiting the far eastern cwa by late
afternoon. Will leave Sunday night dry...but light snow may not be
too far to the north of the Nebraska border by sunrise Monday
morning. Forecast soundings continue to trend colder...especially
across the northeast corner of the cwa and a little warmer further
south and westward. Will therefore carry precip type as all snow
across the northeast corner and a rain/snow mix elsewhere. Could
see a brief minor accumulation (less than an inch) in the far
northeast if temperatures remain cold enough through
midday...otherwise the snow could melt as it falls if readings are
able to recover into the middle and upper 30s. Elsewhere...no
accumulation of snow is expected at this time and precip should
end before evening. The coldest morning should be Wednesday where
the combination of light east winds and clear skies with the cold
air in place should result in lows from the upper teens to middle
20s. A return to a more zonal flow aloft and the approach of a
shortwave trough by mid week will result in moderating temperatures
into the 50s and 60s by Wednesday and Thursday along with a chance
for rain.

&&

.AVIATION...(For the 06Z TAFs through 06Z Friday Night)
Issued at 1131 PM CDT THU MAR 20 2014

VFR conditions to continue through the period. A frontal boundary
will move through the terminals in the 14Z-16Z time period. Winds
will increase through 18Z from the north at speeds near 16 kts
with gusts to near 26 kts. The winds will gradually decrease after
00Z with north winds under 10 mph by 02Z.

&&

.FIRE WEATHER...
Issued at 331 AM CDT FRI MAR 21 2014

North winds will increase behind the surface cold front this
afternoon. Expect north winds to increase to 15 to 20 MPH with gusts
to 30 MPH by afternoon. The NAM and RUC models show deep mixing to
800MB across the central and western portions of the CWA. The deep
mixing should cause minimum relative humidities to drop to 17 to 20
percent across the western half of the CWA during the afternoon. A
combination of low RH's, wind gusts above 25 MPH and dry fuels will
create extreme fire danger conditions along and west of a
Marysville, to Westmoreland, to Junction City, to Council Grove
line. Therefore a Red Flag Warning will be issued for the area with
extrema fire danger.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 1 PM this afternoon to 8 PM CDT this
evening FOR KSZ008>010-020>023-034>037.

&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...53
FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 20, 6:58 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT THU MAR 20 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-220000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
658 PM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH IN PORTIONS OF
NORTH CENTRAL KANSAS FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.